Tornadoes · United States · Iowa · 2024

EF0 tornado, Lacelle to Woodburn, Iowa, May 6, 2024

From Lacelle to Woodburn, this EF0 tornado ran 2.0 miles across Clarke County on May 6, 2024, touching down at 12:53 AM CDT and reaching 80 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 6, 2024
Touchdown
12:53 AM CDT (05:53 UTC)
Lifted
12:56 AM CDT (05:56 UTC)
On the ground
3 minutes
Path length
2.0 miles (3.2 km)
Path width
80 yards (73 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Clarke County
Touchdown point
41.008, -93.612
Lift-off point
41.018, -93.576
Record number
2405062353-01

What the Weather Service recorded

A quasi-linear convective system (QLCS) swept across Iowa late on May 6th and into the early morning hours of May 7th. The line was strongest in southern Iowa where the environment was more supportive of severe weather. Damaging winds and a few embedded tornadoes occurred as the line swept across the state.

Clarke County EMA identified a path of damage to the south of Osceola from a QLCS tornado. This tornado began just south of Freedom Street and west of 200th Avenue. The tornado damaged an outbuilding at a farmstead along Freedom Street continued northeast crossing Interstate 35 where a lake separates the north and south bound lanes. The tornado uprooted several trees along 220th Avenue and damaged a couple different acreages along Highway 69 south of Osceola. One last house was damaged along Country Club Road with portions of the roof removed. The tornado lifted not long afterwards.

This path was relayed by the Clarke County EMA with the tornado starting southwest of Woodburn just west of 310th Avenue. The tornado produced mainly tree damage southwest of Woodburn. Upon entering Woodburn near the intersection of Maple Street and Sigler Street, the tornado began producing damage to trees. The front wall of an older business in town collapsed although the building was in some disrepair. Additional tree and minor home damage occurred near the intersection of Walnut and Sherman Streets. More tree and powerline damage was noted along Smith Street on the east side of town before the tornado exited Woodburn. One final farmstead had outbuilding damage and tree branches downed before the tornado lifted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 7, 12:21 AM CDT, 32 minutes earlier. Its key messages:

  • Strong to severe storms sweep across Iowa this evening and overnight. Damaging wind and perhaps a few tornadoes are the primary hazards. Pockets of locally heavy rain are also possible.
  • Additional storm chances on Wednesday into Wednesday evening.
Area forecast discussion, May 7, 12:21 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1221 AM CDT Tue May 7 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Strong to severe storms sweep across Iowa this evening and
  overnight. Damaging wind and perhaps a few tornadoes are the
  primary hazards. Pockets of locally heavy rain are also
  possible.

- Additional storm chances on Wednesday into Wednesday evening.

&&

.DISCUSSION...
Issued at 235 PM CDT Mon May 6 2024

Upcoming forecast dominated by negatively tilted system lifting
through the region which eventually becomes a broad upper low across
the northern Plains. Low level southeast flow has intensified
today as moisture returns into the state with an extensive
cellular cloud field across central and western Iowa. Meanwhile,
dry line passing through the Plains is initiating strong to
severe convection across Kansas up into South Dakota currently.
Models indicate this development continues through the afternoon
with a long line of storms approaching western Iowa by 00Z.
Main considerations into this evening and overnight is the CAPE
which remains in a relatively narrow corridor. As with previous
discussion, the best CAPE profile remain in western and southern
Iowa into tonight where moisture return is most robust.
Eventually, the convection will outrun the best instability with
the cold pool likely surging ahead of the main convection
leading to a decrease in intensity as it heads east across Iowa.
However, prior to that time, the storms will exist in a
moderately unstable environments with MUCAPES of 1000-1500 J/KG
along with bulk in excess of 45kts into tonight. Effective SRH
values also remain greater than 200-300 m2/s2 across the
southwest. Damaging wind gusts remain the greatest threat as the
line accelerates east into Iowa along with the potential for a
few tornadoes in the west and south where line surges are
perpendicular to a WSW 0-3KM shear vector. At this time, the
line appears to reach our west around 8-9pm and exits the east
around 3-4 am. In addition, moisture transport remains rather
robust on a strong low level jet with rainfall in the west half
of Iowa generally around 1- 1.5" or so. This may lead to new or
renewed river flooding.

Much of Tuesday appears relatively quiet as subsidence builds in
behind the departing line of convection.  However, a few showers are
possible by the afternoon in northern Iowa where weak forcing exists
by afternoon ahead of a weak wave passing through the state. Focus
then turns Wednesday into early Thursday as the upper low approaches
Iowa with renewed forcing and an increasing threat for showers and a
few storms near a weak surface low which passes through northern
Iowa.  Models output some moderate rainfall across northern Iowa
during this time as the system tracks slowly east.  Otherwise,
cooler air arrives for later in the work week with northerly winds.
One final upper system passes northeast of the state late Friday
into Saturday helping to reinforce the cooler air into the state
early in the weekend although warm advection returns by Sunday.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1221 AM CDT Tue May 7 2024

Thunderstorms will move through the area overnight, producing
IFR ceilings/visibilities at times. Amendments are likely based
on short term radar and observational trends. Once the storms
and lingering rain clear the area, by later Tuesday morning,
prevailing VFR conditions are then expected for the remainder
of the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Cogil
AVIATION...Lee
Hazardous weather outlook, May 6, 7:39 PM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
739 PM CDT Mon May 6 2024

IAZ023-024-033>036-044>049-057>061-070>075-081>086-092>097-080045-
Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-
Greene-Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
739 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Tornado Watch is in effect for the area. Please visit the
National Weather Service webstie at weather.gov/desmoines for
additional information.

There is also a slight risk for excessive rainfall, mainly over
the western half of Iowa. Heavy rain could lead to new or renewed
river flooding in some areas, or ponding of water in low lying or
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return to the forecast on Wednesday and
Thursday. There may be a low threat of severe weather on
Wednesday, but this will be better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening into tonight, especially
across the southwest half of Iowa.

IAZ004>007-015>017-025>028-037>039-050-062-080045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-Tama-
Poweshiek-
739 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A line of thunderstorms will enter western Iowa this evening and
move eastward across the state into the early overnight hours.
There is a slight to enhanced risk for severe weather over the
southwest half of the state, though the highest chances for
severe weather are over southwest into southern Iowa. The primary
severe weather threat is damaging wind gusts, but a few tornadoes
are also possible.

There is also a slight risk for excessive rainfall, mainly over
the western half of Iowa. Heavy rain could lead to new or renewed
river flooding in some areas, or ponding of water in low lying or
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return to the forecast on Wednesday and
Thursday. There may be a low threat of severe weather on
Wednesday, but this will be better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening into tonight, especially
across the southwest half of Iowa.

In the hours before

Local storm report, May 6, 10:00 PM CDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1000 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     Funnel Cloud     3 NNW Manning           41.95N 95.08W
05/06/2024                   Carroll            IA   Trained Spotter

            Trained spotters reported a funnel cloud
            southwest of Halbur. Location estimated from
            radar.

&&

AJ
Local storm report, May 6, 10:05 PM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1005 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     Tstm Wnd Gst     1 NNW Audubon           41.73N 94.94W
05/06/2024  M61 MPH          Audubon            IA   Public

            Personal weather station measured gust.

&&

Dodson
Local storm report, May 6, 10:08 PM CDT, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1008 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     Tstm Wnd Gst     4 N Manning             41.97N 95.05W
05/06/2024  E65 MPH          Carroll            IA   Public

            Personal weather station.

&&

Dodson
Local storm report, May 6, 10:22 PM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1022 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     Hail             10 E Audubon            41.73N 94.74W
05/06/2024  M0.88 Inch       Audubon            IA   Emergency Mngr

            Emergency manager reported Nickel Sized hail
            at the intersection of Highway 44 and Swift
            Ave.

&&

AJ
Local storm report, May 6, 10:34 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1034 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Hail             3 W Coon Rapids         41.88N 94.74W
05/06/2024  E0.88 Inch       Carroll            IA   Trained Spotter

            Trained spotter reported nickel sized hail
            west of Coon Rapids. Location estimated with
            radar.

&&

AJ
Special weather statement, May 6, 10:50 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1050 PM CDT Mon May 6 2024

IAZ046-047-058>060-071>073-082-083-070430-
Boone IA-Guthrie IA-Greene IA-Clarke IA-Adair IA-Polk IA-Union IA-
Madison IA-Dallas IA-Warren IA-
1050 PM CDT Mon May 6 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN POLK...SOUTHEASTERN
GREENE...MADISON...NORTHERN UNION...EASTERN GUTHRIE...SOUTHERN
BOONE...NORTHWESTERN CLARKE...DALLAS...EASTERN ADAIR AND WESTERN
WARREN COUNTIES THROUGH 1130 PM CDT...

At 1049 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Jefferson to 4 miles northeast
of Stuart to 4 miles south of Creston. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Waukee, Boone, Norwalk, Grimes, Creston, Perry, Winterset, Osceola,
Adel, Windsor Heights, Polk City, Saylorville, Madrid, and Ogden.

This includes the following highways...
 Interstate 35 between mile markers 35 and 72.
 Interstate 80 between mile markers 93 and 136.
 Interstate 235 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for central, south
central, southwestern and west central Iowa.

&&

LAT...LON 4097 9446 4151 9433 4195 9444 4211 9375
      4194 9370 4186 9370 4186 9367 4163 9360
      4104 9376
TIME...MOT...LOC 0349Z 258DEG 33KT 4190 9435 4153 9425 4099 9436

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Curtis

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

5.9 hours before the tornado, 235 km from the path. May 7, 2024.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 302 joules per kilogram, CIN -55, lifted condensation level 715 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 201 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-55 J/kg
Surface CAPE
564 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Osceola (I75), 9 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the touchdown began at 05:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 6, 2024

40 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 612:49 PM MDTUnratedButte, SD3.510
May 61:53 PM CDTEF0Lincoln, NE0.910
May 61:07 PM MDTUnratedButte, SD10.510
May 62:55 PM CDTEF0Wilson, TN0.550$25,000
May 64:19 PM CDTEF0Webster, NE7.040$20,000
May 64:23 PM CDTEF1DeKalb, TN3.2150$300,000
May 66:04 PM CDTUnratedMajor, OK3.830
May 66:40 PM CDTUnratedCuster, NE0.11
May 66:41 PM CDTEF1Blaine, OK11.1300$40,000
May 67:07 PM CDTEF0Gage, NE1.030
May 67:16 PM CDTEF0Gage, NE0.220
May 67:27 PM CDTEF0Garfield, OK0.250
May 67:34 PM CDTEF0Garfield, OK0.230$5,000
May 67:39 PM CDTEF0Riley, KS1.275
May 67:44 PM CDTEF1Garfield, OK6.3300
May 68:44 PM CDTEF0Kay, OK0.730$50,000
May 68:48 PM CDTEF1Mills, IA5.7250
May 68:54 PM CDTEF1Kay, OK8.075$100,000
May 68:55 PM CDTUnratedChautauqua, KS0.010
May 69:07 PM CDTEF1Pottawattamie, IA1.5200
May 69:12 PM CDTEF4Barnsdall–Bartlesville tornado, OK40.81,700233$25 million
May 69:13 PM CDTEF1Pottawattamie, IA4.0450
May 69:22 PM CDTEF0Coffey, KS0.950
May 69:30 PM CDTEF0Coffey, KS0.950
May 610:56 PM CDTEF0Lincoln, OK2.250$5,000
May 610:59 PM CDTEF0Platte, MO6.050
May 611:00 PM CDTEF0Ottawa, OK to KS24.11,100$350,000
May 611:13 PM CDTEF0Cherokee, KS2.750$64,000
May 611:26 PM CDTEF1Jackson, MO5.850
May 611:29 PM CDTEF1Jasper, MO4.5100$160,000
May 611:38 PM CDTEF1Jasper, MO2.0100$50,000
May 611:39 PM CDTEF1Oklahoma, OK2.275$300,000
May 611:39 PM CDTEF0Jackson, MO4.450
May 611:46 PM CDTEF1Oklahoma, OK1.130$50,000
May 612:06 AM CDTEF1Okmulgee, OK4.0350
May 612:12 AM CDTEF0Dade, MO0.4200$10,000
May 612:21 AM CDTEF0St. Clair, MO1.0100$5,000
May 612:33 AM CDTEF0Greene, MO18.71501$73,000
May 612:38 AM CDTEF1Clarke, IA6.280$250,000
May 612:51 AM CDTEF1Pettis, MO9.775

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.